Recently, the United States Food and Drug Administration (FDA) issued a new warning about Geodon. Geodon, also known as ziprasidone, is an antipsychotic drug that is typically used to treat schizophrenia and bipolar disorder. While Geodon and other drugs like it have had warnings issued and lawsuits filed before, the December 2014 warning from the FDA raises a new concern.
Warning: Drug Reaction With Eosinophilia and Systemic Symptoms Is Possible
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a rare but serious condition. The condition can lead the body to produce a far greater than normal number of white blood cells known as eosinophils, which can lead to death. In addition to an elevated eosinophil count, DRESS may also result in dangerous inflammation of internal organs such as kidneys, liver, lung, heart and pancreas.
If you, or a loved one, is taking Geodon, ziprasidone, or a generic form of the medication, it is important to recognize the symptoms of DRESS. The symptoms include:
- Swollen lymph nodes.
Anyone who experiences any symptoms of DRESS should get immediate emergency medical attention.
The FDA’s warning came after the agency received notification that six patients developed symptoms of DRESS between 11 and 30 days of starting ziprasidone. The FDA encourages doctors to keep reporting any symptoms of DRESS among ziprasidone users to the agency.
Please help raise awareness about this new risk by sharing this blog post on your Facebook page or Twitter feed. Together, we can make sure that individuals know the risks so that they can talk to their doctors about the safest course of treatment for their medical conditions.